[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Doing insulin doses in the hospital

I have been lucky enough not to have been in a hospital long enough to
need to take insulin.
(Always been an outpatient).  However, my mother-in-law went in to have
major surgery and encountered major problems.  First, her surgery was in
the morning, so her surgeon requested that she not be given her insulin
until after the surgery.  Aparently he was concerned with her bgs going
low during surgery.  However, the surgery was delayed and the nurses
refused to let her take her morning dose but then forced her to eat
something for breakfast because she was "diabetic" and couldn't skip
meals.  Which then prolonged the surgery more because she wasn't
supposed to eat 12 hours before surgery!  Again, they refused to give
her insulin before she went into surgery.  Luckily, my sister-in-law
arrived mid morning and called around and got ahold of her endo, who
called the surgeon and the hospital and rectified the situation.  The
following morning, 24 hours after she was supposed to go into surgery,
she finally did.  This time with a reduced dose of insulin, in case the
surgery went longer, and had a late breakfast after.  

As for the misconceptions in hospitals, I once woke up in the ER after a
very low hypo (about 17mg I believe) and in the ambulance I have been
given 50/50 dextrose through IV.  Then when I arrived at the hospital,
10 minutes after this had been put in, the nurse there decided that my
bg being 60 was too low and added another dose of 50/50.  Now realize
the first hadn't kicked in all the way yet, but at 60 if they were
concerned I could have eaten something rather then have it injected in. 
A half hour later when the nurse came back and my bg was 305, she
accused me of sneaking food I wasn't supposed to.  She yelled at me for
my behavior since that was how I ended up there!  I tried to explain to
her, while trying not to throw up from the huge surge of sugar still
acting in me, that it was the result of all the dextrose they put in
me...that I hadn't eaten anything.  They also would not let me take any
insulin to counter act the overdose they had given me and by the time
they released me my bg was up to 480 and I was feeling all around
terrible.  When I tell this story however, I sometimes chuckle...I feel
like a car commericial. "She goes from 17-480 in just under 3 hours." 
Hope most of you have had better luck.

Thanks.  Sherry Webb Nolan		"Expect GREAT Things!"

| Raytheon Electronic Systems   (W) (781)999-4325  (x14325)  	     |
| Mail Stop:  S3SG10            (F) (781)999-5779                    |
| 180 Hartwell Road             (E) email @ redacted           |
| Bedford, MA 01730-2498        (O) S1EK128                          |
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org